July 14, 2006
IS THE MAXIMUM RECOMMENDED DOSE SAFE?
Research published in the July 1 Journal of the American Medical Association found that healthy research subjects given the maximum daily dose of the popular pain and fever reducer acetaminophen (TYLENOL) of 4.0 grams (4,000 milligrams) per day developed a sign of early liver toxicity. This is equivalent to two extra-strength acetaminophen tablets taken four times per day. The people in the study were not using any alcoholic...
July 14, 2006
IS THE MAXIMUM RECOMMENDED DOSE SAFE?
Research published in the July 1 Journal of the American Medical Association found that healthy research subjects given the maximum daily dose of the popular pain and fever reducer acetaminophen (TYLENOL) of 4.0 grams (4,000 milligrams) per day developed a sign of early liver toxicity. This is equivalent to two extra-strength acetaminophen tablets taken four times per day. The people in the study were not using any alcoholic beverages, which would have further increased their liver toxicity.
The research used the scientific "gold standard" method for determining a cause and effect relationship between a drug and an outcome, either good or bad. The purpose of the study was to test a new combination product containing the old narcotic painkiller hydrocodone in combination with acetaminophen. The study was stopped early because of the frequency and size of blood level increases of an enzyme known as alanine aminotransferase, or ALT, in the groups receiving acetaminophen versus the group receiving a placebo. ALT elevation is an early sign of potential liver damage.
An ALT elevation of more than three times the upper limit of what is considered normal (abbreviated >3 X ULN) is generally considered to be clinically significant. This requires further investigation for the possibility of liver disease.
The study was entirely funded by the producer of the new drug combination, Purdue Pharma LP, headquartered in Stamford, CT. Purdue Pharma is notorious as the manufacturer of the potent, over-promoted, and frequently misused timed-release narcotic oxycodone (OXYCONTIN) that was promoted as a less addictive painkiller. The researchers were employees of two contract research organizations, or CROs.
The study involved 145 healthy male and female volunteers who ranged in age from 18 to 45 years. The volunteers were randomized to receive one of five treatments. Four of these treatments included 4.0 grams of acetaminophen daily and the fifth was a placebo. The intended duration of the study was 14 days.
Overall, 41 of the volunteers (39 percent) experienced ALT elevations of >3 X ULN, while none of the volunteers receiving the placebo had ALT elevations of this level. There were 27 (25 percent) patients with ALT elevations of >5 X ULN and 8 (8 percent) with ALT values >8 X ULN.
The authors of the study commented that their review of published medical studies supports their observations that some healthy adult patients in clinical trials developed ALT elevations when repeatedly treated with 4.0 grams of acetaminophen daily.
The researchers noted that the incidence of ALT elevations they observed was higher than those reported in similar published studies. They speculate that, in part, their results may be related to relatively high proportion of Hispanics in their study. Previous research suggests that people of Hispanic origin have increased susceptibility to ALT elevations.
Whatever the reason for the frequency and size of blood level increases seen with acetaminophen use in this study, the results are troubling. It may well be the case that the upper daily recommended limit, 4 grams, is not safe.
In the February 2006 issue of Worst Pills, Best Pills News, we reported on a study published in the December 2005 issue of the medical journal Hepatology that found that the annual percentage of potentially fatal acute liver failure cases caused by acetaminophen rose from 28 percent in 1998 to 51 percent in 2003. The authors of this study concluded:
... acetaminophen hepatotoxicity far exceeds other causes of acute liver failure in the United States.
This study found that unintentional overdoses were responsible for 48 percent of the acute liver failure cases. Intentional overdoses, or suicide attempts, accounted for 44 percent of episodes. In eight percent of the cases, the intent was unknown. Of the patients who overdosed unintentionally, 38 percent took two or more acetaminophen containing products simultaneously, and 63 percent used narcotic combination painkillers that contained acetaminophen.
The list of acetaminophen containing prescription and over-the-counter (OTC) drug products is long. The list below gives the brand names and amount of acetaminophen contained in one dose of various painkillers and products widely promoted for colds and flu.
BRAND NAME - AMOUNT OF ACETAMINOPHEN PER DOSE
Drixoral Plus - 500 milligrams
Excedrin Migraine - 250 milligrams
Extra Strength Tylenol - 500 milligrams
Fioricet - 325 milligrams
Lortab - 500 milligrams
Percocet - 325 milligrams
Regular Strength Tylenol - 325 milligrams
Tavist Allergy/Sinus/Headache - 500 milligrams
Tylenol Caplets - 650 milligrams
Tylenol Geltabs - 650 milligrams
Tylox - 500 milligrams
Vicks DayQuil Multisymptom Cold/Flu Relief - 325 milligrams
Vicks NyQuil - 500 milligrams
Vicodin - 500 milligrams
The amount of acetaminophen contained in OTC drugs is clearly listed on the label. Always read these labels before taking any OTC drug to make sure you are not taking the same drug such as acetaminophen in two or more products. Many prescription painkillers contain a combination of a narcotic drug and acetaminophen. Examples of these drugs from the list above are Lortab, Percocet, and Tylox. If you are prescribed a painkiller, ask your pharmacist if it also contains acetaminophen. Mixing various OTC drugs and prescription painkillers may result in taking too much acetaminophen.
Alcohol in combination with acetaminophen can increase the risk of liver toxicity. OTC acetaminophen products now have the following warning on their labels:
Alcohol warning: If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take acetaminophen or other pain relievers/fever reducers. Acetaminophen may cause liver damage.
There are two important points that you should always consider. One, just because a drug is sold OTC does not mean that it is totally safe. Acetaminophen is a prime example. Two, when using any OTC product, always use the lowest dose that helps your symptoms. See your physician if symptoms persist.
What You Can Do
You should carefully read the labels on OTC drug products. If you are prescribed a painkiller, ask your pharmacist if it contains acetaminophen. There is new reason for concern in using 4 grams a day of acetaminophen for more than 4 days that should preclude such usage. If you consume alcoholic beverages (see above), even this amount may be dangerous.
If you or a family member develop any of the symptoms of potential liver toxicity, stop taking all acetaminophen-containing products and call your physician immediately. These symptoms are:
-Pruritus (itchy skin)
-Jaundice (yellowing of the skin or whites of the eyes)
-Upper right-sided abdominal tenderness (location of the liver)
-Unexplained "flu-like" symptoms